Indiana, 2006Flash Flooding in Indiana, July 12, 2006
July 12, 2006 · NWS IWX · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.9 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 11, 9:25 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 11, 9:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 PM EDT TUE JUL 11 2006
.UPDATE...
WITH A VERY MOIST AIRMASS IN PLACE (PRECIPITABLE WATER VALUES NEAR
2.20 INCHES)...IT WILL NOT TAKE MUCH LIFT TO GENERATE SHOWERS AND
ISOLATED THUNDERSTORMS OVERNIGHT. WILL CONTINUE WITH CATEGORICAL
POPS BUT HAVE ADDED HEAVY RAIN WORDING TO THE ZONES AS SHOWERS HAVE
BEEN EFFICIENT RAIN PRODUCERS. TEMPS WILL NOT DROP THAT MUCH
OVERNIGHT.
&&
.PREV DISCUSSION...
AVIATION...
AT 22Z...A STATIONARY FRONTAL BOUNDARY EXTENDED FROM LOW PRESSURE
OVER IOWA...EASTWARD INTO THE SRN GREAT LAKES. THE LOW AND FRONTAL
BOUNDARY WILL MOVE SLOWLY ESE THROUGH THE REGION OVER THE NEXT 24
HOURS.
A WEAK UPR LVL S/WV WAS NOTED ON WATER VAPOR OVER NORTHWEST INDIANA
AT 22Z. THIS FEATURE WAS RESPONSIBLE FOR THE CLUSTER OF SHOWERS
CURRENTLY MOVING THROUGH THE KSBN TAF SITE. LOOKING AT THE REGIONAL
RADAR MOSAIC...SHOWERS AND EMBEDDED THUNDERSTORMS WERE MORE
SCATTERED IN NATURE ACROSS ILLINOIS. THE KEY TO PCPN OVERNIGHT WILL
BE WHERE A LOW LVL CONVERGENCE AXIS SETS UP AROUND 925 MB. RIGHT
NOW...CURRENT RUC PLACES THIS AXIS ACRS SW MICHIGAN...NW
INDIANA...THEN INTO NRN ILLINOIS TOWARD MIDNIGHT...THE GRADUALLY
SHIFTS IT ESE TOWARD KFWA OVERNIGHT. THIS WEAK AXIS WILL COMBINE
WITH ANY WEAK UPR LVL FEATURE RIPPLING BY TO PRODUCE SHOWERS...AND
PERHAPS A THUNDERSTORM. THUNDERSTORM CHANCE/S OVERNIGHT SHOULD
REMAIN IN THE ISOLATED CATEGORY GIVEN LOW CAPE VALUES OF 400 TO 800
J/KG.
FOR WEDNESDAY...OVERALL MID LVL TROF AXIS WILL BE SLOW TO CLEAR THE
REGION THROUGH 00Z. SFC BOUNDARY REFLECTION IS FCST TO MOVE PAST
KSBN DURING THE MORNING...THEN ACRS KFWA BY MID TO LATE AFTN.
ATTM...HAVE PLACED A CB CLOUD DESCRIPTOR AT KFWA WHERE SOME
DESTABILIZATION AND SFC BOUNDARY CONVERGENCE WILL PLACE THE HIGHEST
RISK FOR SHOWERS AND THUNDERSTORMS AT THIS LOCATION. KSBN WILL BE
MORE IN THE 30 TO 40 PERCENT RANGE...SO WILL LEAVE TAF DRY AT THIS
TIME AND WILL LET LATER SHIFTS ANALYZE FRONTAL BOUNDARY
POSITION/MOVEMENT FOR ANY ADJUSTMENTS. WITH SUCH A MOIST
AIRMASS...MVFR CONDITIONS WILL PREDOMINATE...WITH POSSIBLE IFR
CONDITIONS ASSOCIATED WITH SHOWERS WITH MODERATE TO HEAVY RAINFALL.
SHORT TERM...
TONIGHT AND TUESDAY...
ONCE AGAIN IT APPEARS OUR OVERZEALOUS MODELS FORECAST MUCH TOO MUCH
QPF OVER MOST OF OUR FORECAST AREA. AS OF 18Z...ONLY 0.19 HAD FALLEN
HERE AT IWX WHILE KSBN REPORTED A QUARTER OF AN INCH AND KFWA ONLY
0.16. SOUTHWEST PART OF CWA LIKELY CLOSER TO THREE QUARTERS OR ONE
INCH SO FAR. KDTX 12Z SOUNDING SHOWED THE REASON WHY WITH A LOT OF
DRY AIR TO INITIALLY OVERCOME. THIS IS FINALLY OCCURRING AND
REGIONAL RADARS SHOW SOME ADDITIONAL DEVELOPMENT THIS AFTERNOON.
WEAK SURFACE BOUNDARY WILL REMAIN ACROSS THE FORECAST AREA TONIGHT
AS YET ANOTHER WAVE APPROACHES. THIS WAVE SEEN IN WATER VAPOR MOVING
ACROSS EASTERN NE AND KS THIS AFTERNOON. WITH RICH THETA E AIR IN
PLACE AND INCREASING LOW LEVEL JET OVERNIGHT EXPECT ADDITIONAL RAIN
DEVELOPMENT MOST AREAS AGAIN TONIGHT. HOWEVER...MODEL QPF ONCE AGAIN
APPEARS OVERDONE...WITH GFS KICKING OUT A VERY LARGE AMOUNT OF 24
HOUR QPF. AREA OF CONVECTION THIS AFTERNOON WELL TO OUR SOUTH SHOULD
HELP TAKE SOME OF THE DEEPER MOISTURE TRANSPORT AWAY FROM OUR AREA.
HOWEVER...ANOTHER HALF TO INCH OF RAINFALL IS POSSIBLE OVERNIGHT
GIVEN THE HIGH PWATS AND ASSUMING THE MODELS PLACEMENT OF BEST OMEGA
AND MOISTURE TRANSPORT ARE CORRECT. HAVE USED THESE AMOUNTS FOR
OVERNIGHT QPF...CLOSE TO HPC QPF BUT NOT AS CONFIDENT IN THEIR
DETAILED PLACEMENT OVER THE CENTRAL AND EAST...USED A BROADER BRUSH
ACROSS THE AREA.
LINGERING ACTIVITY POSSIBLE IN THE MORNING...THEN FRONT SLIPS A
LITTLE SOUTH AND EAST AS FRONTAL WAVE PASSES. COULD BE SOME
AFTERNOON DEVELOPMENT DEPENDING ONCE AGAIN ON AMOUNT OF
DESTABILIZATION AND EXACT LOCATION OF SURFACE FRONT. HAVE HIGH
CHANCE SOUTH AND EAST WITH LOWER CHANCES NORTH. ALSO LOWERED TEMPS
FOR WED WITH FRONT SAGGING SOUTH AND NORTHWEST FLOW BEHIND...ALONG
WITH CLOUDS AND POSSIBLE PCPN.
LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY.
MAJORITY OF FOCUS FOR THIS PERIOD WILL BE WEDS NGT THROUGH FRIDAY
TRYING TO SORT OUT DETAILS FOR ARRIVAL OF MORE SUMMER LIKE
CONDITIONS.
FRONTAL BOUNDARY WILL BE MAKING SLOW PROGRESS SOUTH LATE WEDS INTO
THURS AS SFC LOW CONTINUES TO PULL AWAY. NAM-WRF DRIES THINGS OUT
QUICKER THAN GFS WITH SLOWER PROGRESS ON ALL FEATURES. NAM HAS MOST
UPR LVL ENERGY SHIFTING EAST WITH GFS SHOWING ONE MORE ELONGATED
WAVE DROPPING THROUGH DURING THE EVENING. COMPARISON WITH 06Z RUN
SHOWS THIS FEATURE A BIT WEAKER. GOING TO TRY TO ADD A BIT OF DETAIL
CONTINUING POPS IN THE EVENING...HIGHEST SOUTH...THEN GO DRY IN FAR
NORTH AREAS AROUND OR AFTER MIDNIGHT. TEMPS WILL STILL REMAIN IN THE
MID TO UPR 60S. ON THURSDAY...THINK MAIN FOCUS AND BEST MSTR WILL BE
FAR ENOUGH SOUTH. HOWEVER...IF SLOWER SOLUTIONS END UP CORRECT AS
ADDITIONAL PIECES OF ENERGY MOVE ALONG THE FRONT...POPS MAY NEED TO
BE ADDED...MAINLY SOUTH. FOR NOW DRY FORECAST INTO THE WEEKEND.
HOT WX STILL LOOKS IN STORE FOR THIS WEEKEND AND POSSIBLY INTO THE
FIRST PART OF THE WEEK. LARGE UPR LVL RIDGE WILL SETTLE OVER A GOOD
CHUNK OF THE SOUTHERN US ALLOWING FOR VERY WARM TEMPS. MODELS VARY
ON AMOUNT OF WARM AIR AS NORTHERN STREAM NOT TO FAR AWAY WITH PIECES
OF ENERGY RIDING ALONG WITH...ALLOWING FOR A SLOW DRIFT SOUTH.
MODELS AGREE ON AT LEAST +17 TO +19 C 850 MB TEMPS WHICH WITH FULL
SUN WOULD YIELD READINGS IN THE UPR 80S TO LOW 90S ON SAT AND
SUNDAY. BY LATE SUNDAY INTO MONDAY...MODELS TRYING TO BRING A WEAK
FRONT INTO THE AREA. STRONG RIDGE WILL STILL BE HOLDING SOUTH...SO
WILL BE A STRUGGLE TO GET THE FRONT. WILL HOLD ONTO DRY FORECAST.
WITH GFS MUCH DEEPER WITH 500 MB . 850 MB TEMPS RANGE FROM +18 ON
THE EURO AT 00Z TUES TO +20 TO +22 C ON THE GFS. IF FRONT CAN REMAIN
NORTH AND MORE IN THE WAY OF SUNSHINE MATERIALIZES...HOT TEMPS COULD
EASILY CONTINUE INTO THE NEXT WEEK.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
AVIATION/UPDATE...HICKMAN
SHORT TERM...LASHLEY
LONG TERM...FISHER
Hazardous weather outlook, Jul 11, 4:27 AM EST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 AM EDT TUE JUL 11 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
427 AM CDT TUE JUL 11 2006 /527 AM EDT TUE JUL 11 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE AREA TODAY
AND TONIGHT. WHILE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE
LIMITS...LOCALLY HEAVY RAINFALL UP TO 2 INCHES IS POSSIBLE WITH THE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. AT THIS
TIME THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. A PROLONGED
PERIOD OF HOT AND HUMID WEATHER IS EXPECTED TO BEGIN LATE THIS
WEEK. BY THE WEEKEND HIGH TEMPERATURES SHOULD BE IN THE LOWER TO MIDDLE
90S... WITH THE HEAT INDEX ABOVE 100 DURING THE AFTERNOONS OVER
MUCH OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-120930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
527 AM EDT TUE JUL 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. AT THIS TIME THE
STORMS ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. AT THIS
TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Flash Flood, Elkhart
- When
- July 12, 12:00 AM EST to 7:00 AM EST
- Where
- Elkhart County, Countywide
- Property damage
- $1.5 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.597, -85.859 (the zone’s center; the record gives no point)
Thunderstorms continued to develop and move from west to east for several hours across mainly the southern part of Elkhart County. While many locations saw 2 to 4 inches of rain, which did cause some localized urban issues, a narrow band of much heavier rain set up from Wakarusa east into Millersburg. By the end of the event an off duty NWS employee reported 8.17 inches in his gauge with another employee only a few miles south of him reporting 4.50 inches and spotters reporting 6.65 inches west of Goshen. The heavy rainfall resulted in many roads in this narrow band being closed as water flowed over them for several hours. Some roads had minor washouts with extensive erosion along many of the ditch banks. At least 24 businesses in Elkhart suffered damage with a few of these having to suspend operations until the water could recede and clean up commence. Damage was reported approaching 1.5 million dollars, assessed from a combination of actual property loss, as well as loss production and income. Luckily, no evacuations were needed, but there were some rescues of people from vehicles that became stranded in the flood waters. This included a police car along State Route 119.
Flash Flood, Lagrange
- When
- July 12, 12:30 AM EST to 10:00 AM EST
- Where
- Lagrange County, Countywide
- Property damage
- $400,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.643, -85.426 (the zone’s center; the record gives no point)
The same storms that affected southern Elkhart county moved across parts of southern Lagrange county, from Topeka to Oliver Lake. Topaka was the hardest hit area with at least 22 homes reporting some sort of damage from the flash flood. Numerous roads were flooded and closed in and around Topeka. 9 inches of rain was recorded in the Oliver Lake area before tapering off after 3 am EDT. Numerous streams that feed into the lake and rainfall over the lake itself resulted in the lake level rising 0.70 inches over the normal stage at the DNR dam. Water covered many of the piers with some boats floating on shore or into other craft. Also several roads around the lake had water flowing over them. One structure sustained water damage on the lake. Damage is estimated at $400,000.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in New York, July 12, 20066 injured · $10 million · F2 · 1 event
- Flash Flooding in Ohio, July 12, 20061 death · 1 injured · $1.3 million · 7 events
- Damaging Wind in North Dakota, July 12, 20062 injured · $3.0 million · 109 kt wind · 1 event
- Tornado in Connecticut, July 12, 2006$2.0 million · F1 · 1 event
- Flash Flooding in New York, July 12, 2006$3.4 million · 4 events
- Dust Storm and Damaging Wind in Texas, July 12, 2006$750,000 · 62 kt wind · 7 events
- Damaging Wind in Nebraska, July 12, 2006$425,000 · 70 kt wind · 1 event
- Damaging Winds in Virginia, July 12, 2006$215,000 · 52 kt wind · 11 events
- Damaging Winds in Arkansas, July 12, 2006$77,000 · 65 kt wind · 6 events
- Damaging Wind in North Dakota, July 12, 2006$75,000 · 78 kt wind · 1 event
- Damaging Winds in Maryland, July 12, 2006$45,000 · 50 kt wind · 2 events
- Damaging Winds in Montana, July 12, 200675 kt wind · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519435, 5519864.